Minnesota, 2014Extreme Cold in Minnesota, March 1 to 2, 2014
March 1 to 2, 2014 · NWS DLH · 13 events in 13 counties and zones
Winds Chills fell to dangerous levels of -40 to -50.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds Chills fell to dangerous levels of -40 to -50.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 1, 5:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 1, 5:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
546 PM CST SAT MAR 1 2014
.SHORT TERM...(TONIGHT AND SUNDAY)
THE TOPIC IN THE SHORT TERM IS THE COLD. EXTREMELY COLD TEMPS
TODAY WILL MEAN DANGEROUS COLD TONIGHT. TEMPS BARELY GOT ABOVE
ZERO IN NORTHERN WISCONSIN...AND DID NOT EVEN GET NEAR ZERO IN
MOST OF NORTHEASTERN MN. AND TEMPS WILL PLUNGE TONIGHT AS SOME OF
THE COLD AIR OF THE SEASON HAS ADVECTED INTO THE REGION. THE INL
RAOB THIS MORNING SHOWS 8H TEMP OF -30 WHICH WE ONLY SAW A HANDFUL
OF TIMES THIS WINTER...THE LATEST BEING THIS PAST THURSDAY. INL
HAD A LOW OF -36. DLH HAD A LOW OF -22. WILL SEE A NEAR REPEAT OF
THOSE COLD TEMPS AND WITH A LITTLE BIT OF WIND...WIND CHILLS WILL
BE VERY VERY DANGEROUSLY LOW...MINUS 45 TO MINUS 55. IT WILL AGAIN
BE BREEZY ON SATURDAY AS 8H WINDS OF 20 TO 25 KTS GET TRANSLATED
TO THE SFC.
OTHERWISE...THE HIGH PRESSURE OVER US WILL KEEP SKIES ON THE CLEAR
SIDE.
.LONG TERM...(MONDAY THROUGH SATURDAY)
MAIN CHANGE THIS PERIOD WILL BE THE COLLAPSE OF THE HUDSON BAY
TROUGH WHICH WILL ALLOW HEIGHT RISES OVER THE REGION. WESTERLIES
WILL BE SOMEWHAT SEPARATED INTO TWO STREAMS OF FLOW. CYCLOGENESIS
WILL BE TIED INTO SRN BRANCH WHERE A MORE SIGNIFICANT BAROCLINIC ZONE
WILL RESIDE. THE NRN BRANCH WILL FEATURE A PROGRESSIVE NATURE WITH
MIGRATORY SFC FEATURES CROSSING THE CWA. TEMPERATURES WILL MODERATE
THROUGH THE ENTIRE PERIOD WHICH SHOULD BE OF SOME RELIEF TO MOST
INHABITANTS OF THE TUNDRA.
IN TERMS OF SENSIBLE WEATHER A SFC HIGH WILL BUILD INTO THE REGION
SUN NIGHT/EARLY MONDAY AND BRING A CONTINUATION OF QUIET BUT COLD
CONDITIONS. HIGH PRESSURE WILL REFORM EAST OF THE REGION MON NIGHT
AS A MID LVL SHORTWAVE APPROACHES. A BRIEF PERIOD OF WARM ADVECTION
AND POSSIBLE MID LVL FRONTOGENESIS WILL SLIDE ACROSS THE SRN CWA MON
NIGHT/TUESDAY WITH LIGHT SNOW POSSIBLE. A CONFLUENT PATTERN ALOFT
WILL INCREASE OVER QUEBEC/ONTARIO WITH A LARGE SFC HIGH
EXPANDING SOUTHWEST INTO MIDWEST. THIS LEAVES THE REGION IN A BROAD
WARM ADVECTION REGIME WITH SOME INCREASE IN DEEP LAYER MOISTURE. LOW
CONFIDENCE IN PRECIP FCST AS MAIN FORCING WILL BE WARM ADVECTION AND
NOT SURE OF THE EXTENT OF LOW LAYER SATURATION. WILL KEEP POPS IN
FCST FROM WED TO EARLY FRIDAY PER LATEST ALLBLEND SOLUTION. A
DEEPENING MID LVL TROUGH WILL MOVE ACROSS MANITOBA INTO ONTARIO
THURSDAY. THIS SHOULD PROMOTE THE DEVELOPMENT OF A LLJ/MOISTURE
TRANSPORT AXIS INTO. THIS MIGHT BE THE MORE LIKELY TIME FOR PRECIP
AS AN ASSOCIATED COLD FRONT MOVES INTO THE AREA. FROPA AS OF NOW IS
EXPECTED THUR NIGHT/EARLY FRIDAY WITH CLEARING BEHIND THE BDRY
FRIDAY AFTERNOON. AIR MASS BEHIND THE FRONT WILL BE MORE CANADIAN VS
ARCTIC IN NATURE SO DO NOT ANTICIPATE MAGNITUDE OF CHILL AS BEING
WITNESSED CURRENTLY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 545 PM CST SAT MAR 1 2014
HIGH PRESSURE WILL KEEP THE VFR CONDITIONS OVER MUCH OF THE
NORTHLAND THROUGH THE PERIOD. AS WITH ARCTIC AIR MASSES...SOME
SPOTTY VSBY REDUCTIONS AND LOW CEILINGS MAY POP UP LATER TONIGHT
WITH VERY LITTLE MIXING.
SOME MID-HIGH CLOUDS WILL BRUSH SOUTHERN AREAS THROUGH THE EARLY
MORNING HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -26 -2 -21 10 / 0 0 0 0
INL -39 -3 -30 8 / 0 0 0 0
BRD -26 0 -24 9 / 0 0 0 10
HYR -28 2 -24 11 / 0 0 0 0
ASX -24 3 -21 11 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 11 AM CST SUNDAY FOR MNZ010>012-018>021-
025-026-033>038.
WI...WIND CHILL WARNING UNTIL 11 AM CST SUNDAY FOR WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...CLC
LONG TERM...DPC
AVIATION...MELDEHazardous weather outlook, Mar 1, 3:36 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CST SAT MAR 1 2014
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022145-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
336 PM CST SAT MAR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
TEMPERATURES AND WIND CHILLS WILL BE DANGEROUSLY LOW TONIGHT. WIND
CHILLS WILL BE IN THE -45 TO -55 RANGE. A WIND CHILL WARNING IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE COLD ON SUNDAY WITH HIGH TEMPERATURES RANGING FROM THE
SINGLES DIGITS BELOW ZERO IN NORTHERN MINNESOTA TO THE SINGLE
DIGITS ABOVE ZERO IN NORTHERN WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
CLC
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Extreme Cold/Wind Chill, Central St. Louis
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- AWOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The lowest wind chill at Ely was -48.
Extreme Cold/Wind Chill, Crow Wing
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Lowest winds chills were -35 to -40.
Extreme Cold/Wind Chill, Koochiching
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Lowest winds chills at International Falls was -44.
Extreme Cold/Wind Chill, Northern Aitkin
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
The lowest winds chill at Hill City was -40.
Extreme Cold/Wind Chill, Northern Cass
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The lowest wind chill at Cass Lake was -43.
Extreme Cold/Wind Chill, Northern Cook / Northern Lake
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- RAWS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
The lowest wind chill along the Gunflint Trail was -40 to -47.
Extreme Cold/Wind Chill, Northern Itasca
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- AWOS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The lowest wind chill at Squaw Lake was -44.
Extreme Cold/Wind Chill, Northern St. Louis
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- AWOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The lowest wind chills ranged from -40 to -50. Crane Lake recorded -47.
Extreme Cold/Wind Chill, Pine
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Pine forecast zone
- Reported by
- AWOS
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Lowest wind chills neared -40 in the northern portion of the county.
Extreme Cold/Wind Chill, Southern Cook
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- AWOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
The lowest wind chill at the Grand Marais airport was -46.
Extreme Cold/Wind Chill, Southern Lake
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- RAWS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
The lowest wind chill at Two Harbors was -45.
Extreme Cold/Wind Chill, Southern St. Louis / Carlton
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
The lowest wind chill from the Duluth ASOS was -47.
Extreme Cold/Wind Chill, Southern Cass
- When
- March 1, 8:00 PM CST to March 2, 11:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Winds chills were as low as -40.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507397, 507398, 507400, 507402, 507404, 507406, 507576, 507577, 507641, 507652, 507654, 507657, 507660.